Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 17, NWS Grand Rapids, MI

August 19, 2025Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2025, 7:27 AM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Aug 19, 2025, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2025, 7:27 AM EDT (11:27 UTC)
In effect from
Aug 19, 2025, 2:00 PM EDT
Expired
Aug 20, 2025, 2:00 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WHUS43 KGRR 191127
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
727 AM EDT Tue Aug 19 2025

MIZ056-064-071-191930-
/O.NEW.KGRR.BH.S.0017.250819T2100Z-250820T0600Z/
Ottawa-Allegan-Van Buren-
727 AM EDT Tue Aug 19 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 5 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will build this afternoon
  and continue through this evening. North facing beaches and
  north sides of piers will be especially dangerous. Especially
  Holland State Park, and North Beach at South Haven will see
  waves of 2 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
225 
WHUS43 KGRR 191433
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1033 AM EDT Tue Aug 19 2025

MIZ056-064-071-192245-
/O.CON.KGRR.BH.S.0017.250819T2100Z-250820T0600Z/
Ottawa-Allegan-Van Buren-
1033 AM EDT Tue Aug 19 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 5 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will become northerly this afternoon,
  and increase to 15 to 25 mph. Waves this morning of 2 to 4 feet
  and moderate swim risk will increase this afternoon to 3 to 5
  feet with swim risk becoming high south of Muskegon. The most
  hazardous locations this afternoon will be Holland State Park
  and North Beach in South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
430 
WHUS43 KGRR 191737
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
137 PM EDT Tue Aug 19 2025

MIZ056-064-071-200145-
/O.EXT.KGRR.BH.S.0017.250819T1800Z-250820T0600Z/
Ottawa-Allegan-Van Buren-
137 PM EDT Tue Aug 19 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will become northerly this afternoon,
  and increase to 15 to 25 mph. Waves this morning of 2 to 4 feet
  and moderate swim risk will increase this afternoon to 3 to 5
  feet with swim risk becoming high south of Muskegon. The most
  hazardous locations this afternoon will be Holland State Park
  and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
356 
WHUS43 KGRR 191940
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
340 PM EDT Tue Aug 19 2025

MIZ056-064-071-200345-
/O.CON.KGRR.BH.S.0017.000000T0000Z-250820T0600Z/
Ottawa-Allegan-Van Buren-
340 PM EDT Tue Aug 19 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous locations this afternoon
  and evening will be Holland State Park and North Beach in South
  Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

THOMAS
052 
WHUS43 KGRR 200055
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
855 PM EDT Tue Aug 19 2025

MIZ056-064-071-200600-
/O.CON.KGRR.BH.S.0017.000000T0000Z-250820T0600Z/
Ottawa-Allegan-Van Buren-
855 PM EDT Tue Aug 19 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous locations this evening 
  will be Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:23 AM EDT, 4 minutes earlier. Its key messages:

  • Showers and Thunderstorms Through This Afternoon
  • Dry Wednesday through Friday
  • Cooler with a Few Showers Possible This Weekend
Area forecast discussion, Aug 19, 7:23 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
723 AM EDT Tue Aug 19 2025

.KEY MESSAGES...

- Showers and Thunderstorms Through This Afternoon

- Dry Wednesday through Friday

- Cooler with a Few Showers Possible This Weekend

&&

.DISCUSSION...
Issued at 316 AM EDT Tue Aug 19 2025

- Showers and Thunderstorms Through This Afternoon

Little change to previous thinking. The surface low that was
over southern WI early this morning will shift east across Lower
MI today ahead of an amplifying upper shortwave trough/PV maximum
that will be east of Lower MI by early tonight. We are starting to
see an increasing coverage of showers over Lake Michigan
associated with our next round of precipitation. This area of
shower development is likely well represented by the GRR VAD Wind
profile, which shows strongly veered low level flow -
specifically, brisk southeasterly near-surface winds that become
southwesterly at 25 knots at 1500m AGL. This belt of isentropic
ascent should be maintained overnight as we continue to experience
augmentation of the nocturnal low level jet via the approaching
upper PV max. This favored area will remain east of the slowly
approaching surface low, meaning that chance PoPs or greater will
be needed through at least noon for the US-127 corridor.

- Dry Wednesday through Friday

The previously mentioned shortwave trough will continue to traverse
the rest of the Great Lakes through Wednesday. Subsident northwest
flow in its wake will induce surface pressure ridging across the
region with substantially drier conditions and light winds through
Friday. Expect afternoon high temperatures to incrementally climb
each day from around 80 Wednesday to the lower/mid 80s Friday.
This is indicative of a persistent airmass that experiences
cumulative deepening of the boundary layer with each successive
day. Lows, on the other hand will be a bit more consistent,
staying generally in the upper 50s.

- Cooler with a Few Showers Possible This Weekend

Confidence is relatively good for this time range that an upper
shortwave trough associated with a closed low over Canada will cross
the western Great Lakes on Saturday. As noted previously, the air
will be dry, but at least some chance PoPs (20 to 30 percent) will
be warranted, especially north where PV forcing will strongest.
What's more certain is a substantial drop in temperatures beginning
Sunday associated with reduced thicknesses in the vicinity of the
upper low. Highs in the lower 70s and even upper 60s can be
expected during this time. Both Monday and Tuesday mornings could
see temperatures drop into the upper 40s in spots.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 723 AM EDT Tue Aug 19 2025

Main change was to refine timing of precipitation, the back edge
of which is entering southwest Lower Michigan. The thunder threat
in the near term is limited as lightning has been constrained
farther south towards IN. As expected, we are seeing a transition
towards IFR ceilings this morning with the approach of the low
center.

Tried to be a bit more detailed with a window of fuel alternate
CIGS we expect at most terminals this afternoon. There also is a
signal for a return to IFR ceiling restrictions tonight so
mentioned that as well.

Winds will be steadily veering throughout the day, but speeds
should be limited given close proximity to the center of the low
that will be moving east across Lower MI.

&&

.MARINE...
Issued at 316 AM EDT Tue Aug 19 2025

We saw brisk southeasterly winds earlier this morning that were
likely affecting the marine area with offshore wave growth that was
even depicted in the WW3 guidance. Winds have since decreased a bit,
so no concerns in the immediate term. However, as noted previously,
we do see a signal for a burst of winds down Lake Michigan beginning
this afternoon/evening. A couple of factors will mitigate the
strength of this surge. First, we will probably have extensive
cloudiness over Lower MI which will inhibit insolation and
associated surface pressure falls over land that are needed to
locally enhance the nearshore gradient. Second, the strength of the
high itself is a bit in question.

The period of concern is late afternoon/early evening so would want
to message accordingly no later than this morning. Will take a look
at some of the 06Z high resolution (and other) guidance as it
rolls in and re-visit this shortly. Neighboring WFOs are
similarly adopting this strategy.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...TJT
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Aug 19, 4:24 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
424 AM EDT Tue Aug 19 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
424 AM EDT Tue Aug 19 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this morning but should exit to
the east by afternoon. While severe weather is not expected,
locally heavy rain and lightning will be threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
424 AM EDT Tue Aug 19 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms over the waters this morning.
The main threat would be cloud to water lightning.

A period of higher winds and waves out of the north is possible
from late this afternoon into early tonight. This will make
conditions moderately hazardous for boaters and swimmers,
especially south of Muskegon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated winds and waves are possible again Wednesday...again
making conditions moderately hazardous for boaters and swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:08 PM EDTAreal Flood AdvisoryGRRMuskegon3 hr
Aug 19, 7:22 AM EDTSmall Craft AdvisoryGRR19 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.